Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 247, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 24, 2022, 4:16 PM PDT for Imperial County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2022, 4:16 PM PDT (23:16 UTC)
- Expired
- Aug 24, 2022, 7:38 PM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:29 PM PDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 24, 2:29 PM PDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 229 PM MST Wed Aug 24 2022 .SYNOPSIS... Today is expected to be another active storm day over central and western Arizona and southeast California with some storms producing strong to severe winds and blowing dust. Heavy rainfall and localized flooding will also be possible across southeast California and western Arizona where Flood Watches are in effect for this afternoon and evening. A gradual downtrend in storm chances will then take place into the weekend with rain chances likely ending altogether by early next week. Slightly below normal temperatures are forecast through the weekend before a warming trend begins Monday. && .DISCUSSION... Another active day is expected as strong to severe thunderstorms, particularly across southeast California and southwest Arizona, are expected through the afternoon/evening hours. Currently, visible satellite imagery and radar show thunderstorms generally confined across the high terrain of the northern Baja Peninsula as well as the interior mountains of interior southeast California. Meanwhile across Arizona, CU development continues to increase with thunderstorms mostly confined to the higher terrain/Mogollon Rim at the moment. HiRes guidance once again favors thunderstorm development across the high terrain north and east of the Phoenix area through the rest of the afternoon. Easterly steering flow will be weaker compared to yesterday but expect it to be enough to push isolated to scattered thunderstorms into parts of the lower deserts. The latest NBM PoPs puts thunderstorm chances around 40% this evening across the lower deserts of south-central Arizona, including the Phoenix metro. Primary concerns with the strongest thunderstorms will be isolated strong to severe thunderstorm wind damage, gusty outflow winds capable of generating some blowing dust, and locally heavy rainfall/flash flooding. These thunderstorms will continue in an unstable environment characterized by MLCAPE values upwards of around 1,000-1,500 J/kg as indicated by SPC mesoanalysis. This morning's CIN shown on the 24/12Z PHX sounding is expected to mostly erode away through the afternoon according to modeled soundings and RAP data, though some of the more recent model runs keep slightly higher inhibition in place compared to earlier runs, which would potentially impact thunderstorm development. As of now, the latest HREF and HRRR runs show some activity surviving into parts of the Phoenix area. Across southeast California, southwesterly upper level flow associated with an upper level ridge situated to the southeast of the region over northern Mexico is expected to push the thunderstorms currently along the mountains west and southwest of our CWA into parts of the lower elevations of southeast California over the next several hours. These thunderstorms will move into an increasingly moist and unstable environment characterized by MLCAPE values upwards of 2,000-3,000 J/kg and PWAT values around 2" across southeast California and southwest Arizona. Given the better moisture and instability, heavy rainfall leading to flash flooding will be more likely. HREF suggests upwards of a 50% chance of 3 hour rainfall totals exceeding 1" across in some areas. Given the parameters, a Flood Watch is in effect for much of this area through 1 AM MST/PDT Thursday. Strong to severe thunderstorms will be possible, leading to the potential for damaging winds, blowing dust and perhaps some hail, given the instability in place. HREF indicates about a 50-70% of winds exceeding 35 mph and even a 10% chance for gusts to meet severe criteria. DCAPE values upwards of 1,500 J/kg will support this strong to severe wind potential. Some guidance suggest the idea of merging outflows from activity across southeast California and northern Arizona. This would likely result in additional thunderstorm development. Thunderstorms may linger into the overnight hours before winding down thereafter. .PREVIOUS DISCUSSION... Starting Thursday, the H5 high center is forecast to reform south of our area, leading to an eventual shift in our mid level flow out of the west. There will still be abundant moisture for showers and thunderstorms across the area on Thursday, but with less instability and the steering flow turning westerly the coverage of storms is likely to be far less than today. Westerly flow is expected to increase across the area Friday into Saturday as a fairly strong upper level trough is forecast to move across the Pacific Northwest into the Great Basin. Noticeable drying will start to spread over the area from west to east starting Friday leaving little to no storm chances across California and southwest Arizona. Friday and Saturday may shape up to be quite active across the higher terrain of Arizona with adequate moisture remaining in place for showers and storms, while forced ascent increases over the area as the trough approaches. The stronger winds aloft should also lead to increased shear and the potential for stronger/longer lasting storms. This activity is likely to remain north of the Phoenix area, but can't rule out a few storms clipping the foothills areas just north of Phoenix. Showers and storms will also be fairly likely across Gila County Friday into Saturday with NBM PoPs between 40- 60%. The main threats for these storms are likely to be strong winds and brief heavy rainfall, but any training of storms could lead to localized flooding despite the quicker storm movement. As early as Sunday, but especially by Monday, rain chances will be less than 10% across the lower deserts as the westerly drying continues and PWATs drop below 1.4" to possibly as low as 1". This much drier air should shut down nearly all storm activity across the area, even over higher terrain areas. Model ensembles generally agree this break in monsoon conditions will persist through the first half of next week. After near to below normal temperatures across the area through the upcoming weekend, the drier conditions will bring a warming trend early next week. At this point, NBM guidance shows temperatures reaching normals by Monday and then above normal into the middle part of next week. Seems somewhat likely some of the western deserts will again see highs of around 110 degrees at some point next week. && .AVIATION...Updated 1720Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Outflow boundaries with abrupt wind shifts and TS nearing terminal locations will be the primary weather hazards through Thursday morning. In the near term, light SE winds may struggle to switch to westerly and may never fully complete the turn rather holding 150v210 into late afternoon. Confidence is good that storms will develop over mountains with better than a 50% chance of a N-NE outflow boundary sweeping through the metro within a 01Z-05Z time frame. Gusts 20-30kt seem realistic. Chance of TS directly impacting any aerodrome is less than 30% and only justifies VCTS mention at this time. Confidence in any SHRA lingering behind the outflow boundary as well as trends in wind directions during the late evening/overnight is fairly low. Enough evidence exists that sfc winds will slosh back to some form a westerly direction to include in this TAF package. Expanse and duration of such a wind trend could be quite small or could prevail well into Thursday morning. Southeast California/Southwest Arizona including KIPL and KBLH: Strong outflow boundaries with abrupt wind shifts along with direct TS impacts will be significant weather hazards for SE CA terminals. S/SE winds will prevail into the afternoon with TS likely forming over mountains of the Baja and moving towards KIPL during the late afternoon. During the evening hours, confidence is moderately good storms over Mohave County will surge south towards KBLH with its own round of strong outflow. Strong wind gusts aoa 35kt and brief visibility reductions due to BLDU will be possible with some MVFR/IFR conditions possible. SHRA and variable wind directions may persist well into the overnight hours. && .FIRE WEATHER... Storm activity will again be fairly widespread today with areas of strong winds, heavy rainfall, and localized flooding all possible, particularly across southeast California and southwest Arizona. A gradual decline in storm chances will take place from west to east beginning Thursday, but the high terrain north and east of Phoenix should remain fairly active into the weekend with good chances for daily thunderstorms through Saturday. Substantial drying will spread across the area starting Sunday, essentially ending rain chances across the lower deserts and then likely even over the Arizona high terrain for early next week. MinRH values will generally remain in a 30-35% range over lower elevations to 40-50% over the higher terrain through Sunday, before lowering starting Monday. Apart from thunderstorms, winds will follow familiar diurnal patterns. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch until 1 AM MST Thursday for AZZ530>533-536. CA...Flood Watch until 1 AM MST Thursday for CAZ560>570. && DISCUSSION...Smith PREVIOUS DISCUSSION...Kuhlman AVIATION...18 FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 24, 2:36 PM PDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
236 PM PDT Wed Aug 24 2022
CAZ566-567-242215-
Imperial County West CA-Imperial Valley CA-
236 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of southwestern
Imperial County through 315 PM PDT...
At 235 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Mt. Signal, or 9 miles south of Plaster City. This
storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mt. Signal.
This includes the following highways...
CA Interstate 8 between mile markers 21 and 24.
CA Route 98 between mile markers 9 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3279 11583 3269 11557 3265 11562 3263 11590
3266 11591
TIME...MOT...LOC 2135Z 319DEG 0KT 3265 11580
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Aug 24, 3:09 PM PDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
309 PM PDT Wed Aug 24 2022
CAZ560-561-568-242300-
Chiriaco Summit CA-Joshua Tree NP East CA-Joshua Tree NP West CA-
309 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of Riverside County
through 400 PM PDT...
At 309 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood Visitor, or 8 miles northwest of Chiriaco Summit, moving
east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cottonwood Visitor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3367 11587 3381 11593 3393 11564 3370 11557
TIME...MOT...LOC 2209Z 253DEG 7KT 3375 11581
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLSpecial weather statement, Aug 24, 3:22 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
322 PM PDT Wed Aug 24 2022
CAZ562-566-567-242315-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
322 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of southwestern
Imperial County through 415 PM PDT...
At 322 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ocotillo. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Plaster City, Ocotillo, Dixieland and Coyote Wells.
This includes the following highways...
CA Interstate 8 between mile markers 11 and 25.
CA Route 98 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3264 11597 3279 11605 3292 11583 3271 11573
TIME...MOT...LOC 2222Z 245DEG 4KT 3274 11593
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLSpecial weather statement, Aug 24, 3:52 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
352 PM PDT Wed Aug 24 2022
CAZ562-566-567-242330-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
352 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of west central
Imperial County through 430 PM PDT...
At 352 PM PDT, Doppler radar was tracking a strong thunderstorm near
Plaster City, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Imperial County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3279 11582 3281 11609 3312 11599 3300 11565
TIME...MOT...LOC 2252Z 182DEG 16KT 3287 11593
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GLSpecial weather statement, Aug 24, 4:03 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
403 PM PDT Wed Aug 24 2022
CAZ563-566-242345-
Imperial County West CA-Salton Sea CA-
403 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of northwestern
Imperial County through 445 PM PDT...
At 403 PM PDT, Doppler radar was tracking a strong thunderstorm near
Salton City, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salton City, Salton Sea Beach and Winona.
This includes CA Route 86 between mile markers 50 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3342 11590 3329 11561 3315 11607 3320 11608
3336 11608
TIME...MOT...LOC 2303Z 255DEG 15KT 3327 11601
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Aug 24, 4:08 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
408 PM PDT Wed Aug 24 2022
CAZ570-250000-
Chuckwalla Valley CA-
408 PM PDT Wed Aug 24 2022
...A strong thunderstorm will impact portions of Riverside County
through 500 PM PDT...
At 407 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Riverside County.
This includes CA Route 177 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3378 11511 3371 11538 3380 11548 3382 11548
3396 11532
TIME...MOT...LOC 2307Z 231DEG 3KT 3378 11537
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:16 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Aug 23, 5:23 PM PDT | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 23, 5:39 PM PDT | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 23, 5:41 PM PDT | Areal Flood Advisory | PSR | Maricopa | 18 min |
| Aug 23, 5:47 PM PDT | Severe Thunderstorm Warning | PSR | La Paz | 43 min |
| Aug 23, 5:54 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Aug 23, 5:58 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 47 min |
| Aug 23, 5:59 PM PDT | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 23, 6:10 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Aug 23, 6:18 PM PDT | Areal Flood Advisory | PSR | Maricopa | 25 min |
| Aug 23, 6:25 PM PDT | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 23, 6:29 PM PDT | Severe Thunderstorm Warning | PSR | La Paz | 46 min |
| Aug 23, 6:34 PM PDT | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 23, 6:43 PM PDT | Flash Flood Warning | PSR | Maricopa | 111 min |
| Aug 23, 6:47 PM PDT | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 58 min |
| Aug 23, 6:57 PM PDT | Severe Thunderstorm Warning | PSR | La Paz | 48 min |
| Aug 23, 7:07 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Aug 23, 7:11 PM PDT | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 23, 7:15 PM PDT | Dust Storm Warning | PSR | La Paz, Maricopa, Yuma | 60 min |
| Aug 23, 7:25 PM PDT | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 50 min |
| Aug 23, 7:35 PM PDT | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Aug 23, 7:44 PM PDT | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 23, 8:05 PM PDT | Dust Storm Warning | PSR | La Paz, Yuma | 55 min |
| Aug 23, 8:09 PM PDT | Areal Flood Advisory | PSR | La Paz, Yuma | 17 min |
| Aug 23, 8:14 PM PDT | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 46 min |
| Aug 23, 8:26 PM PDT | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Aug 23, 8:33 PM PDT | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 42 min |
| Aug 23, 9:00 PM PDT | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Aug 23, 9:06 PM PDT | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Aug 23, 9:08 PM PDT | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 23, 9:18 PM PDT | Special Weather Statement | PSR | Yuma | 42 min |
| Aug 23, 9:43 PM PDT | Dust Storm Warning | PSR | Yuma | 62 min |
| Aug 23, 9:59 PM PDT | Flash Flood Warning | PSR | Yuma | 4 hr |
| Aug 24, 1:01 AM PDT | Flood Watch | PSR | La Paz, Yuma | 24 hr |
| Aug 24, 3:09 PM PDT | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 24, 3:22 PM PDT | Special Weather Statement | PSR | 53 min | |
| Aug 24, 3:27 PM PDT | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 24, 3:53 PM PDT | Areal Flood Advisory | PSR | La Paz, Yuma | 2 hr |
| Aug 24, 4:08 PM PDT | Special Weather Statement | PSR | 52 min | |
| Aug 23, 5:14 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 28 min |
| Aug 24, 2:36 PM PDT | Special Weather Statement | PSR | Imperial | 39 min |
| Aug 24, 3:09 PM PDT | Special Weather Statement | PSR | Riverside | 51 min |
| Aug 24, 3:11 PM PDT | Areal Flood Advisory | PSR | Riverside | 4 hr |
| Aug 24, 3:37 PM PDT | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Aug 24, 3:52 PM PDT | Special Weather Statement | PSR | Imperial | 38 min |
| Aug 24, 3:55 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 50 min |
| Aug 24, 4:03 PM PDT | Special Weather Statement | PSR | Riverside | 42 min |
| Aug 24, 4:06 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 24, 4:12 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 24, 4:14 PM PDT | Dust Storm Warning | PSR | Imperial | 61 min |
| Aug 24, 4:45 PM PDT | Special Weather Statement | PSR | Imperial | 45 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.